Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Norman, OK

April 23, 2000Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2000, 4:01 PM CDT for Lincoln County, Oklahoma. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 4:01 PM CDT (21:01 UTC)
Expired
Apr 23, 2000, 5:00 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, OK

The radar

The Norman radar (KTLX), 62 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 4:06 PM CDTHail 0.75Agra, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS54 KOUN 232101
SVROKC
OKC081-232200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 500 PM CDT

* AT 401 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  AGRA...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE AGRA...AVERY...CARNEY...
  CHANDLER...DAVENPORT...KENDRICK...MEEKER...PRAGUE...SPARKS...
  STROUD...TRYON...WARWICK AND WELLSTON

HAIL UP TO THE SIZE OF QUARTERS ARE LIKELY.

LAT...LON 3594 9663 3594 9714 3548 9713 3548 9663
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:30 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 23, 3:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SUN APR 23 2000

BOUNDARY ACROSS SOUTHEAST ZONES HAS PUSHED THROUGH BRYAN AND ATOKA
COUNTIES THIS AFTERNOON...THEREFORE DECREASING CHANCES
FOR MORE STORMS THERE.  MESONET DATA HAS SURFACE LOW OVER PAYNE
COUNTY WITH UPPER LOW IN SIMILAR POSITION.  WILL HAVE CONTINUED
CHANCES OF THUNDERSTORMS ACROSS FAR EASTERN COUNTIES OF NORTH CENTRAL
AND CENTRAL ZONES THROUGH 6 TO 7 PM.  WITH LOSS OF HEATING STORMS
WILL DISSIPATE QUICKLY.

AS STORM SYSTEM CONTINUES TO PUSH INTO SOUTHEAST U.S. ON MONDAY AREA
SHOULD EXPERIENCE MOSTLY SUNNY TO PARTLY CLOUDY CONDITIONS WITH TEMPS
CLOSE TO GUIDANCE.  WAVE MOVING THROUGH NORTHERN ROCKIES MONDAY WILL
AID IN BRINGING INCREASE CLOUD COVER TO AREA MONDAY NIGHT INTO PART
OF TUESDAY.

WILL KEEP EXTENDED DRY AS UPPER RIDGE WILL BUILD TO WEST OF AREA
THURSDAY INTO FRIDAY.  WEAK COLD FRONT WILL MOVE ACROSS AREA THURSDAY
BUT COLDER AIR OR COOL DOWN WILL OCCUR EAST.

FCSTID = 6
OKC   51  71  51  75 /  10   0   0  10
HBR   50  73  52  75 /   0   0   0  10
SPS   52  75  53  77 /   0   0   0  10
GAG   45  71  48  72 /   0   0   0  10
PNC   52  71  51  72 /  30   0   0  10
DUA   53  73  51  75 /  20   0   0   0

.OUN...
OK...TORNADO WATCH UNTIL 700 PM CDT SUNDAY FOR ZONES OKZ048...OKZ052.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT SUNDAY FOR ZONES
OKZ007>008...OKZ012>013...OKZ019>020...OKZ025>026.

TX...NONE.

In the hours before

Special weather statement, Apr 23, 12:30 PM CDT, 3 hours 31 minutes before
OKZ004>048-050>052-TXZ083>090-232000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SUN APR 23 2000

THE THUNDERSTORM OUTLOOK INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST
OKLAHOMA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM WETUMKA...TO
COALGATE...TO DURANT.

DISCUSSION...AN INTENSE UPPER LEVEL STORM SYSTEM LOCATED OVER NORTH
CENTRAL OKLAHOMA EARLY THIS AFTERNOON...WITH AN ASSOCIATED SURFACE
LOW JUST NORTH OF OKLAHOMA CITY...WILL CONTINUE TO MOVE EAST TODAY
AND TONIGHT.  A DRYLINE EXTENDED SOUTHEASTWARD FROM THE SURFACE
LOW...FROM NEAR SHAWNEE...TO ADA...TO JUST WEST OF DURANT. AN
INCREASINGLY UNSTABLE AIRMASS WILL EXIST EAST OF THE DRYLINE...
WHICH IS OUTLINED AS THE SLIGHT RISK AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON
ALONG AND EAST OF THE DRYLINE AND MOVE EASTWARD AT 30 TO 40 MPH.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...WITH A LESSER
THREAT OF DAMAGING WIND GUSTS. ALTHOUGH WIND SHEAR PARAMETERS WILL
BE SUPPORTIVE OF SUPERCELLS...THE STORMS ARE EXPECTED TO MOVE INTO
EASTERN AND FAR SOUTHEAST OKLAHOMA BEFORE BECOMING HIGHLY ORGANIZED.
THEREFORE...THE THREAT FOR TORNADOES WILL BE RELATIVELY SMALL.

IN ADDITION TO THIS EXPECTED ACTIVITY...ONGOING ELEVATED
THUNDERSTORMS UNDERNEATH THE CORE OF THE UPPER LEVEL ARE EXPECTED TO
CONTINUE THROUGH THE AFTERNOON HOURS...MAINLY FROM THE OKLAHOMA CITY
METRO AREA NORTHWARD. SOME OF THE STRONGER STORMS IN THIS AREA WILL
APPROACH SEVERE LEVELS...WITH A POTENTIAL TO PRODUCE HAIL.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN SOUTHEAST OKLAHOMA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.

11
Special weather statement, Apr 23, 12:35 PM CDT, 3 hours 26 minutes before
OKZ004>048-050>052-TXZ083>090-232000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1235 PM CDT SUN APR 23 2000

THE THUNDERSTORM OUTLOOK INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST
OKLAHOMA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM WETUMKA...TO
COALGATE...TO DURANT.

DISCUSSION...AN INTENSE UPPER LEVEL STORM SYSTEM LOCATED OVER NORTH
CENTRAL OKLAHOMA EARLY THIS AFTERNOON...WITH AN ASSOCIATED SURFACE
LOW JUST NORTH OF OKLAHOMA CITY...WILL CONTINUE TO MOVE EAST TODAY
AND TONIGHT.  A DRYLINE EXTENDED SOUTHEASTWARD FROM THE SURFACE
LOW...FROM NEAR SHAWNEE...TO ADA...TO JUST WEST OF DURANT. AN
INCREASINGLY UNSTABLE AIRMASS WILL EXIST EAST OF THE DRYLINE...
WHICH IS OUTLINED AS THE SLIGHT RISK AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EARLY AFTERNOON
ALONG AND EAST OF THE DRYLINE AND MOVE EASTWARD AT 30 TO 40 MPH.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...WITH A LESSER
THREAT OF DAMAGING WIND GUSTS. ALTHOUGH WIND SHEAR PARAMETERS WILL
BE SUPPORTIVE OF SUPERCELLS...THE STORMS ARE EXPECTED TO MOVE INTO
EASTERN AND FAR SOUTHEAST OKLAHOMA BEFORE BECOMING HIGHLY ORGANIZED.
THEREFORE...THE THREAT FOR TORNADOES WILL BE RELATIVELY SMALL.

IN ADDITION TO THIS EXPECTED ACTIVITY...ONGOING ELEVATED
THUNDERSTORMS UNDERNEATH THE CORE OF THE UPPER LEVEL LOW ARE
EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS...MAINLY FROM THE
OKLAHOMA CITY METRO AREA NORTHWARD. SOME OF THE STRONGER STORMS IN
THIS AREA WILL APPROACH SEVERE LEVELS...WITH A POTENTIAL TO PRODUCE
HAIL.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN SOUTHEAST OKLAHOMA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.

11
Local storm report, Apr 23, 2:36 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT SUN APR 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    5 E STRINGTOWN            OK   .88 INCH HAIL
04/23/00   ATOKA                          PUBLIC REPORT

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:27 PM CDTSevere Thunderstorm WarningOUNAtoka48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.